Methamphetamine is an incredibly powerful stimulant that has become increasingly popular as a recreational drug over the last few decades. In fact, the United Nations Office on Drugs and Crime seized over 108 tons of methamphetamine in 2014, a shocking 21% increase from the year before. Meth, also known as speed, crank, crystal, ice, or Tina, takes a stranglehold on its users, causing them to quickly fall into the throes of addiction.
While there is a whole slew of health risks associated with the use of crystal meth, such as aggression, memory loss, and mood issues, perhaps none is more dangerous than meth overdose.
Overdose occurs when a person, intentionally or unintentionally, uses meth and experiences its negative side effects as it reacts with the brain and body. This most typically occurs when the person takes a dosage that is too much for them to handle. As we know, this is an incredibly powerful stimulant drug, so overdose occurs more often than you might think.
One of the negative side effects of meth use is hyperthermia. In contrast to hypothermia, hyperthermia is an overheating of the body caused by outside factors, in this case, stimulant drugs. Most of the time, this condition is caused by environmental factors and can lead to heat stroke. Even when caused by drug use, heat stroke can still occur. As the body starts to overheat, vital organs begin to shut down. This eventually leads to death.
Meth use has other immediate risks as well. It sharply increases blood pressure which can lead to many issues including stroke, hemorrhaging, and heart attack. This can also lead to liver failure. Both of these severe conditions can occur very quickly so knowing the warning signs of meth overdose can mean the difference between life and death.
Whenever someone uses meth, they’re taking a great risk of overdose. Because it is an illicit substance, there is no regulation when it is being “cooked.” Meth is often manufactured in makeshift “laboratories” with no consideration given to sterility or cleanliness. Not to mention that the recipe calls for dangerous chemicals such as antifreeze, iodine, battery acid, and even kitty litter.
Because of the makeshift nature of meth production, there is no way that a user can tell the quality or purity of any given batch.
If you or someone you know is struggling with meth addiction, knowing the warning signs could save a life. The following are some of the signs to look out for:
Heart problems including chest pains, arrhythmias (irregular heartbeat), hypertension (high blood pressure), and rapid or slow heartbeat are all very common meth overdose symptoms. As mentioned above, the rapid raising of blood pressure during an overdose can quickly cause issues such as stroke, heart attack, or hemorrhaging. It is important to be able to identify any heart issues as they can very quickly become fatal.
Severe stomach pain, nausea, diarrhea, and vomiting can all be symptoms of meth overdose. If the person begins to lose consciousness, it is very important to make sure they are on their side while you’re seeking help. There is potential for the overdose victim to choke on their own vomit if they’re laying on their back.
Take note of the breathing patterns of someone who is facing a potential meth overdose. It is very common for a user to experience hyperventilation (rapid breathing) and difficult or labored breathing. The respiratory system very closely relates to the heart as it is what supplies the blood with oxygen. Breathing issues can be the first sign of something much more serious.
Seizures are another common symptom of meth overdose. Seizures can be marked by the loss of control of motor functions and convulsions. This can eventually lead to cardiac arrest, loss of consciousness, and even coma if not properly addressed.
Extreme psychosis and paranoia can be symptoms of meth overdose. The user may show signs of extreme confusion such as not knowing where they are. They may describe feelings of their flesh crawling or describe the sensation of having bugs under their skin. Other behavioral symptoms of meth overdose may include visible restlessness and auditory or visual hallucinations.
Along with these major symptoms of overdose, take note of the user’s demeanor and mood. Extreme aggression or agitation can also be a warning sign of meth overdose.
How Do I Help?
If a person is exhibiting any or all of the symptoms above, it may be safe to assume that the person is experiencing a meth overdose. The odds of a person making a full recovery from meth overdose is directly related to how much of the drug they’ve ingested and how quickly they receive help or treatment. It is absolutely possible to survive an overdose and make a full recovery but the person must receive professional medical attention immediately.
If you suspect that someone is experiencing a meth overdose, call 911 right away. Once medical help is on the way, there are steps you can take to help ensure the safety of the person until emergency care arrives. If the person is experiencing convulsions or seizures, carefully hold their head to prevent them from hurting themselves. As mentioned above, you should also tilt their head to one side to prevent them from choking should they end up having to vomit. It is recommended that you do not attempt to hold their arms and legs to prevent injury to either party.
The Milton S. Hershey Medical Center at Penn State compiled this list of answers to have ready when you talk to emergency medical personnel:
- Person’s approximate age and weight
- How much of the drug was taken?
- How was the drug ingested? (For example, smoked, snorted, injected, etc.)
- How long has it been since the person took the drug?
Having the answers to these questions ready can mean the difference between life and death for the person who is overdosing.
Overdose is a clear sign of a substance use issue.
Possible Outlooks After Overdose
Because of the potency of methamphetamine, overdose incidents can have dire and permanent consequences. According to the Hershey Medical Center, psychosis and paranoia can last up to one year after the overdose incident, even with aggressive medical treatment. Memory loss and difficulty sleeping may be permanent.
Get Help Now
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.CALL NOW
The long-term outlook after meth overdose depends on what organs were affected by the incident. Permanent damage can occur, which may cause:
- Seizures, stroke, or paralysis
- Chronic anxiety and psychosis
- Decreased mental functioning
- Permanent heart problems
- Kidney failure that requires lifelong dialysis treatments
- Destruction of muscles, which can lead to amputation
While all of these consequences are very serious, a large enough methamphetamine overdose can cause death.
Staying informed about signs of meth overdose could help you save a life some day. That’s why we’ve compiled a list of frequently asked questions:
- What does a meth overdose feel like?
There are many symptoms that may indicate you’re experiencing an overdose. These symptoms include rapid, slow, or irregular heartbeat, nausea or stomach pain, confusion, convulsions or seizures, aggression, and psychosis in the form of extreme paranoia or hallucinations. It is important that if you’re experiencing any or all of these symptoms, you seek professional help immediately.
- How much meth does it take to overdose?
Because every human is different in height, weight, and rate of metabolism, there is no telling how much t takes to overdose. Method of ingestion also plays a role in the potential for overdose. If you feel as though you’ve ingested too much meth, seek medical attention immediately.
- What does a meth overdose look like?
A person overdosing on meth may be extremely restless or irritable. They may also show signs of psychosis or paranoia. In extreme cases, the person will convulse or have seizures. If you suspect someone is overdosing, call 911 immediately and hold their head to avoid injury while you wait for professional medical help to arrive.
At Vertava Health Massachusetts, formerly Swift River Rehab, we know that the decision to seek help for methamphetamine addiction can be a difficult undertaking. We’re here to help make your transition to a life free of meth use as smooth as possible.
Call us today at 844-906-0978 to get your life back.